Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 7, 2016Stanly County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 7, 2016, 12:33 PM EDT for Stanly County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 12:33 PM EDT (16:33 UTC)
Expired
Aug 7, 2016, 1:15 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 155 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS82 KRAH 071633
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT SUN AUG 7 2016
 
NCZ073-074-071715-
STANLY NC-MONTGOMERY NC-
1233 PM EDT SUN AUG 7 2016

...AN ISOLATED THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN STANLY
AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 115 PM EDT...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED THUNDERSTORM OVER RICHFIELD AND NEW LONDON. THIS STORM WAS
NEARLY STATIONARY...MOVING EAST AT LESS THAN 5 MPH.

TORRENTIAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN ONE
HOUR WILL BE POSSIBLE WITH THIS STORM...PRIMARILY IN AREAS SOUTH OF
RICHFIELD ALONG HIGHWAY 49 AND WEST OF NEW LONDON ON HIGHWAY 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3550 8030 3551 8015 3551 8007 3546 8006
      3540 8006 3537 8008 3539 8024 3540 8029
      3543 8031
TIME...MOT...LOC 1628Z 271DEG 3KT 3546 8026 

$$

VINCENT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:45 AM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 6:45 AM EDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
645 AM EDT SUN AUG 7 2016

.SYNOPSIS...
A cold front will approach the area from the north this morning, and
remain stalled over the region through mid week. This feature,
coupled with an upper-level disturbance over the Southeast states,
will lead to unsettled weather over the next several days.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM Sunday...

Convection chances look much better today than yesterday, thanks to
the eventual arrival of the frontal zone that is expected to drop
into the area and stall out. Observed blended TPW values are under
1.8" across the south but closer to 2.0" in the north, and PW values
are expected to rise further to near or above 2.2", pooling along
the surface frontal zone. Development of low pressure along the
front over northern GA, as suggested by several models, would serve
to increase low level mass convergence along the associated front
today, and this forcing for ascent in conjunction with a sharpening
mid level shear axis/col area over the western/central Carolinas and
the high PW values all support good chance to likely pops across the
region today into tonight. Marginal MLCAPE values and weak deep
layer bulk shear indicate a low threat of strong to severe storms.
However, the weak steering flow favors slow cell motion, and the
high water content and deep warm layer (LCL to 0C depth near 4 km)
point to a good risk of heavy downpours within slow-moving
shower/storm clusters. Do not think a flash flood watch is warranted
right now, given the relatively low coverage of the heavy rain
threat (less than half the forecast area) and inability to pinpoint
a particular area of greatest concern at this time, but will
monitor. Models indicate the better instability across the southern
two-thirds with lower CAPE in the far north, north of the front, so
will indicate more showers and a lower thunder threat there. The
NCAR ensemble output keeps precip chances today across the south
only, and the GFS and ECMWF are both similar but not as dramatic,
showing the best QPF over the south half, and will keep the greatest
pops (likely) and amounts across the central/southern CWA. Some
degree of elevated instability is projected to linger well into the
night, fostered by nocturnal cooling in the upper reaches of the
convective clouds, and will maintain good chance pops areawide
through the night, in line with SREF precip probabilities, with a
gradual decrease in coverage as daybreak approaches. Highs today 87-
92 under mostly cloudy skies. Lows tonight 70-75. -GIH

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 305 AM Sunday...

More unsettled weather. The overall pattern of today remains largely
unchanged through Monday night, although lower level mass
convergence may strengthen a bit with deepening surface low pressure
over GA/AL enhancing the low level southeasterly Atlantic-source
inflow up and over the frontal zone, boosting moist isentropic
upglide within a high-PW (over 2.2") environment. Mid level flow
will remain weak, and more rounds of slow-moving clusters of showers
and storms are apt to generate locally heavy rainfall. Will ramp
pops back up to good chance to likely by afternoon, again with lower
thunder chances in the northwest, north of the front, with high pops
lingering well into the night. Expect highs from the lower 80s north
to upper 80s south, under mostly cloudy skies. Lows Mon night 69-74
with areas of fog expected. -GIH

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 AM Sunday...

The upper level pattern during the beginning of the extended period
features the main westerlies located near the Canadian border with a
trough off the New England coast and Canadian Maritimes. A
subtropical ridge off the Southeast coast will extend northwest as
short wave ridging develops across the eastern Great Lakes. Guidance
is generally consistent with showing a weakness/upper level low
developing and lingering across the northeast Gulf Coast near
FL/GA/AL. The subtropical ridge will build northwest early in the
period with rising heights across the Carolinas reaching 596dm on
Thursday. The ridge relaxes on Friday and Saturday as a broader
trough aloft develops across the Midwest and western Great Lakes and
draws northward/absorbs the Gulf Coast low.

The result will be an anomalously moist air mass across central
NC during the period. A low/mid level southeast/south flow will
persist for most of the period before becoming southwesterly on
Friday and Saturday ahead of the approaching trough. Various
perturbations in the southerly flow will enhance the deep
moisture with precipitable water values that range around or in
excess of 2.0 inches and perhaps bring a focus for convection and
periods of enhanced moisture. The pattern suggests a period of
scattered mainly afternoon and evening showers and thunderstorms.
Rain chances appear the greatest on Tuesday and Wednesday,
decrease a bit on Thursday and Friday before increasing on
Saturday. Given the placement of the upper low to our southwest
the greatest precipitation changes will likely be across western
and southern potions of central NC. Given modest lapse rates and
rather weak flow aloft for most of the period, the threat of
severe weather is rather limited. The moist air mass, slow storm
motion and dominance of warm cloud processes would support locally
heavy rain and perhaps a flash flood threat during the period,
especially through mid week.

The moist air mass with a fair amount of cloud cover and
precipitation will support warmer than average lows and cooler than
typical highs through mid week with a moderation of highs to near
normal by late in the work week and weekend. -Blaes

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 645 AM Sunday...

Areas of sub-VFR conditions (MVFR currently at FAY/RDU, IFR
elsewhere) are expected to last until 13z-14z, after which time
these sub-VFR conditions will lift and mix out to VFR before 15z.
Scattered to numerous thunderstorms are expected to develop today,
mainly after 18z, with an equal threat at all TAF sites, as a
frontal zone moving in from the north becomes stalled out across NC.
So while VFR conditions will prevail for the majority of the
afternoon and evening, an extended period of sub-VFR vsbys/cigs and
erratic gusty winds are likely in and near any storms. The storm
threat will persist until at least mid evening, potentially longer
at INT/GSO/RDU/RWI, near the stalled frontal zone.

Looking beyond 12z Mon morning: Areas of MVFR to IFR fog and stratus
are possible just before and after sunrise Mon morning and again Tue
morning. Another round of numerous sub-VFR showers/storms is
expected Mon afternoon through at least mid evening, and again Tue
afternoon and evening, with greater-than-usual storm chances both
days. The best storm chances then shift westward to focus on INT/GSO
and points west on Wed/Thu, closer to an upper level low that will
become more defined over GA into SE TN and SW NC heading into late
week, while storm chances decrease near FAY/RDU/RWI. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...BLAES
AVIATION...HARTFIELD
Hazardous weather outlook, Aug 7, 6:06 AM EDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
606 AM EDT SUN AUG 7 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
606 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLOW-MOVING CLUSTERS OF SHOWERS AND THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL TODAY... WHICH COULD LEAD TO FLOODING ON
STREETS AND OTHER URBAN AREAS... AS WELL AS RAPID RISES ON AREA
CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 12:15 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT SUN AUG 7 2016

NCZ073-071700-
STANLY NC-
1215 PM EDT SUN AUG 7 2016

...AN ISOLATED THUNDERSTORM WILL PRODUCE TORRENTIAL RAINFALL
OVER EXTREME SOUTHWESTERN STANLY COUNTY UNTIL 100 PM EDT...

AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED THUNDERSTORM 8 MILES SOUTHWEST OF PLYLER...OR 11 MILES
SOUTHWEST OF ALBEMARLE. THIS STORM WAS NEARLY STATIONARY...MOVING
EAST AT LESS THAN 5 MPH.

LOCALLY TORRENTIAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS
THAN ONE HOUR CAN BE EXPECTED...PRIMARILY ALONG AND NORTH OF HIGHWAY
24 SOUTHWEST OF ALBEMARLE NEAR LOCUST AND RED CROSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY ON HIGHWAY 24
NEAR LOCUST AND RED CROSS IN EXTREME SOUTHWEST STANLY COUNTY.

&&

LAT...LON 3535 8040 3535 8032 3533 8017 3521 8018
      3521 8026 3520 8027 3520 8032 3522 8041
      3524 8043 3527 8045
TIME...MOT...LOC 1609Z 269DEG 2KT 3528 8038

VINCENT
Special weather statement, Aug 7, 12:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT SUN AUG 7 2016

NCZ073-074-071715-
STANLY NC-MONTGOMERY NC-
1233 PM EDT SUN AUG 7 2016

...AN ISOLATED THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN STANLY
AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 115 PM EDT...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED THUNDERSTORM OVER RICHFIELD AND NEW LONDON. THIS STORM WAS
NEARLY STATIONARY...MOVING EAST AT LESS THAN 5 MPH.

TORRENTIAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN ONE
HOUR WILL BE POSSIBLE WITH THIS STORM...PRIMARILY IN AREAS SOUTH OF
RICHFIELD ALONG HIGHWAY 49 AND WEST OF NEW LONDON ON HIGHWAY 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3550 8030 3551 8015 3551 8007 3546 8006
      3540 8006 3537 8008 3539 8024 3540 8029
      3543 8031
TIME...MOT...LOC 1628Z 271DEG 3KT 3546 8026

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:45 AM EDTSpecial Weather StatementRAHAlamance, Guilford, Person75 min
Aug 7, 1:53 AM EDTSpecial Weather StatementRAHGuilford67 min
Aug 7, 2:29 AM EDTAreal Flood AdvisoryRAHGuilford2 hr
Aug 7, 12:15 PM EDTSpecial Weather StatementRAHStanly45 min
Aug 7, 12:53 PM EDTAreal Flood AdvisoryRAHStanly3 hr
Aug 7, 1:08 PM EDTFlash Flood WarningRAHStanly3 hr
Aug 7, 1:12 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange, Wake3 hr
Aug 7, 1:26 PM EDTFlash Flood WarningRAHChatham, Durham, Wake3 hr
Aug 7, 1:53 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne3 hr
Aug 7, 2:48 PM EDTFlash Flood WarningRAHHarnett, Johnston, Wayne3 hr
Aug 7, 4:09 PM EDTAreal Flood AdvisoryRAHMoore2 hr
Aug 7, 4:49 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Sampson41 min
Aug 7, 5:04 PM EDTSpecial Weather StatementRAHChatham41 min
Aug 7, 5:05 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Sampson115 min
Aug 7, 5:11 PM EDTSpecial Weather StatementRAHAnson, Richmond, Scotland79 min
Aug 7, 5:18 PM EDTFlash Flood WarningRAHCumberland117 min
Aug 7, 5:33 PM EDTFlash Flood WarningRAHHoke3 hr

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.